Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 46, NWS Quad Cities, IA

June 16, 2012Des Moines County, Henry County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 16, 2012, 2:27 PM CDT for Des Moines County, Henry County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2012, 2:27 PM CDT (19:27 UTC)
Expired
Jun 16, 2012, 3:03 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Des Moines County, IA, Henry County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:42 PM CDTHAIL 15 Wnw Lowell, IADIME AND QUARTER SIZED HAIL LASTING FOR ABOUT 15 MINUTES. HE82
Jun 16, 3:01 PM CDTHAIL 0.253 Se New London, IAHAIL BEGAN TO FAIL AT 301PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS53 KDVN 161927
SVRDVN
IAC057-087-162030-
/O.NEW.KDVN.SV.W.0046.120616T1927Z-120616T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DES MOINES COUNTY IN SOUTHEAST IOWA...
  SOUTHERN HENRY COUNTY IN SOUTHEAST IOWA...

* UNTIL 330 PM CDT.

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  NEAR SALEM...OR 9 MILES SOUTHWEST OF MOUNT PLEASANT...AND MOVING
  EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTWOOD...LOWELL...NEW LONDON...DANVILLE AND MIDDLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4106 9125 4080 9118 4081 9139 4081 9141
      4081 9157 4081 9158 4082 9158 4082 9170
      4094 9171
TIME...MOT...LOC 1927Z 259DEG 16KT 4085 9162
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
3 follow-up statements
917 
WWUS53 KDVN 161944
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT SAT JUN 16 2012

IAC057-087-162030-
/O.CON.KDVN.SV.W.0046.000000T0000Z-120616T2030Z/
HENRY IA-DES MOINES IA-
244 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN DES MOINES AND SOUTHERN HENRY COUNTIES...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR LOWELL...OR 8 MILES SOUTH OF MOUNT PLEASANT...
MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
PLEASANT MUNICIPAL ARPT...GEODE STATE PARK...NEW LONDON...DANVILLE...
YARMOUTH...MIDDLETOWN...PLEASANT GROVE...PRAIRIE GROVE AND
BEAVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4106 9125 4080 9118 4081 9139 4081 9141
      4081 9157 4081 9158 4082 9158 4082 9170
      4094 9171
TIME...MOT...LOC 1944Z 260DEG 14KT 4085 9150
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
765 
WWUS53 KDVN 161954
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SAT JUN 16 2012

IAC057-087-162030-
/O.CON.KDVN.SV.W.0046.000000T0000Z-120616T2030Z/
HENRY IA-DES MOINES IA-
254 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN DES MOINES AND SOUTHEASTERN HENRY COUNTIES...

AT 242 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED APPROXIMATELY NEAR LOWELL...OR 9 MILES SOUTHEAST OF MOUNT
PLEASANT...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEODE
STATE PARK...NEW LONDON...DANVILLE...MIDDLETOWN...PLEASANT GROVE...
PRAIRIE GROVE AND BEAVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4098 9158 4098 9123 4080 9118 4081 9141
      4081 9158 4082 9158 4083 9164
TIME...MOT...LOC 1954Z 257DEG 16KT 4086 9144
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
167 
WWUS53 KDVN 162003
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT SAT JUN 16 2012

IAC057-087-162013-
/O.CAN.KDVN.SV.W.0046.000000T0000Z-120616T2030Z/
HENRY IA-DES MOINES IA-
303 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DES MOINES AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING VERY HEAVY 
RAINFALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4098 9158 4098 9123 4080 9118 4081 9141
      4081 9158 4082 9158 4083 9164
TIME...MOT...LOC 2003Z 257DEG 16KT 4087 9139

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:23 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 12:23 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CDT SAT JUN 16 2012

.AVIATION...
A MOIST AND UNSTABLE AIRMASS IS OVER EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON...AND A COLD FRONT WILL MOVE INTO THE AREA
TONIGHT. THIS WILL SPREAD A LINE OF STRONG THUNDERSTORMS OVER THE
TAF OUTLOOK AREA...RESULTING IN A PERIOD OF THUNDERSTORMS AT EACH
SITE...CAPABLE OF IFR/LIFR CONDITIONS IN HEAVY RAIN...STRONG WINDS
OVER 40 KTS...AND POSSIBLY HAIL. THIS IS MOST LIKELY BETWEEN 21Z
TODAY AND 03Z SUNDAY...OR MID EVENING. AREAS ALONG AND SOUTH OF
INTERSTATE 80 WILL SEE THE HIGHEST THREAT FOR THE DAMAGING
WINDS...IMPACTING MLI AND BRL POSSIBLY.

OTHERWISE...LOOK FOR SOUTHWEST TO WEST WINDS AROUND 12KTS...TO 20
KTS...WHICH WILL BECOME WEST TO NORTHWEST AFTER 06Z TONIGHT. AFTER
STORMS EXIT THE REGION EARLY SUNDAY...VFR WEATHER IS EXPECTED ONCE
AGAIN AT ALL SITES.

&&

.UPDATE...
AS OF NOON...A VERY MOIST AND UNSTABLE AIRMASS IS OVER THE ENTIRE
CWA...WITH A DISTINCT MCV OVER FAR NORTHEAST KS...WHICH IS
BRINGING STORMS TO FAR WESTERN IOWA AND SOUTHEAST NE. THIS MCV IS
MOVING EAST NORTHEAST INTO OUR UNSTABLE AIRMASS. A STRONG AREA OF
STORMS SHOULD FIRE SOON IN NORTHWEST MO...AND IS EXPECTED TO MOVE
EAST TO NORTHEAST...DEVELOPING INTO A BOWING MCS OVER THE SOUTHERN
1/2 OF IOWA AND NORTHERN MO. THE MOST DAMAGING WINDS SHOULD BE
OVER THE SOUTHERN 1/3 OF OF IOWA AND WEST CENTRAL ILLINOIS TO
POINTS SOUTH...BUT THE HEAVIEST RAIN MAY FALL BETWEEN HIGHWAY 34
AND INTERSTATE 80 WHERE STORM MOTIONS AND DEVELOPMENT MAY ALLOW
FOR EFFICIENT REPEAT RAINS. VERY HIGH PWAT VALUES ARE OUT
THERE...THUS ANY DEEP CONVECTIVE STORM SHOULD PRODUCE VERY HEAVY
RAINFALL RATES.
WILL UPDATE FURTHER AS NEEDED...BUT HAVE ALREADY BUMPED POPS TO
LIKELY WEST THIS AFTERNOON...WHICH GOES TIL 7 PM...AND LIKELY
CENTRAL THIS EVENING.   ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Jun 16, 3:35 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT SAT JUN 16 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
335 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING WITH THE POSSIBILITY OF AN ISOLATED OCCURRENCE OF LARGE
HAIL OR WIND DAMAGE. AND AS WITH ALL THUNDERSTORMS...LIGHTNING
WILL BE A HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER WILL DEVELOP EARLY NEXT WEEK...ESPECIALLY ON MONDAY
WHEN HEAT INDEX VALUES COULD REACH INTO THE UPPER 90S.

A LATE WEEK FRONTAL SYSTEM WILL PRODUCE A CHANCE OF THUNDERSTORMS
FROM LATE WEDNESDAY INTO EARLY FRIDAY. HOWEVER...IT IS TOO EARLY
TO SPECIFY A SEVERE AND/OR HEAVY RAIN THREAT...BUT LIGHTNING WILL
CERTAINLY BE A RISK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

08/WOLF

In the hours before

Special weather statement, Jun 16, 1:10 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT SAT JUN 16 2012

IAZ067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-162030-
MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-
DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-
PUTNAM-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH
110 PM CDT SAT JUN 16 2012

...STRONG STORMS DEVELOPING...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF
SOUTHEAST IOWA...WEST CENTRAL AND NORTHERN ILLINOIS THROUGH 3 PM.
INDIVIDUAL STORMS WILL MOVE NORTHEAST AROUND 25 MPH. ANY STORM
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS UP TO 40 MPH. SEVERE WEATHER IS MORE LIKELY LATE THIS
AFTERNOON AS A LARGER AREA OF THUNDERSTORMS SPREADS OVER THE REGION.

ERVIN
Local storm report, Jun 16, 1:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             BIRMINGHAM              40.88N 91.95W
06/16/2012  E0.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AND HEAVY RAIN 1/2 MILE SOUTH
            BIRMINGHAM.

&&

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:25 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Lee, Van Buren, Washington65 min
Jun 16, 5:13 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Johnson, Louisa, Muscatine, Washington47 min
Jun 16, 5:24 PM CDTFlash Flood WarningDVNJefferson, Van Buren4 hr
Jun 16, 5:31 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.